Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 26, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 15, 2009, 2:25 AM CDT for Brown County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2009, 2:25 AM CDT (07:25 UTC)
- Expired
- Jun 15, 2009, 8:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Brown County, KS
The radar
The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:15 AM CDT | FLASH FLOOD | 1 Sse Iowa Sac And Fox, KS | PORTIONS OF PRAIRIE ROAD BETWEEN 340TH AND 310TH ROADS HAVE BEEN BARRICADED AND CLOSED DUE TO WATER OVER THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 110 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 951 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 150725
FFWTOP
KSC013-150930-
/O.NEW.KTOP.FF.W.0026.090615T0725Z-090615T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
225 AM CDT MON JUN 15 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN BROWN COUNTY IN NORTHEAST KANSAS...
* UNTIL 430 AM CDT
* AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR HAS
ESTIMATED THAT TWO TO THREE INCHES OF RAIN HAS ALREADY FALLEN ACROSS
THE WARNED AREA. AN ADDITIONAL INCH OF RAIN IS POSSIBLE WITHIN THE
NEXT TWO HOURS.
* LOCATIONS IMPACTED INCLUDE...
MORRILL...
RESERVE...
HAMLIN...
IOWA SAC AND FOX RESERVATION...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3999 9532 3987 9533 3989 9578 4000 9578
3999 9533
$$
BLAIR4 follow-up statements
000
WGUS73 KTOP 150757
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
257 AM CDT MON JUN 15 2009
KSC013-150930-
/O.CON.KTOP.FF.W.0026.000000T0000Z-090615T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN-
257 AM CDT MON JUN 15 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
NORTHERN BROWN COUNTY...
AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA. RADAR INDICATED A WIDESPREAD AREA OF THREE INCHES OF RAIN HAD
FALLEN...WITH ANOTHER INCH OF RAIN POSSIBLE IN THE NEXT HOUR.
LOCATIONS IMPACTED INCLUDE...
MORRILL...RESERVE...HAMLIN AND IOWA SAC AND FOX RESERVATION.
THIS ALSO INCLUDES AREAS NEAR PONY CREEK...NOHARTS CREEK...ROYS
CREEK...AND CEDAR CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
&&
LAT...LON 3999 9532 3987 9533 3989 9578 4000 9578
3999 9533
$$
BLAIR000
WGUS53 KTOP 150930
FFWTOP
KSC013-151100-
/O.EXT.KTOP.FF.W.0026.000000T0000Z-090615T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
430 AM CDT MON JUN 15 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
NORTHERN BROWN COUNTY IN NORTHEAST KANSAS...
* UNTIL 600 AM CDT
* AT 422 AM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING
FROM A CLUSTER OF THUNDERSTORMS THAT MOVED ACROSS THE WARNED AREA
EARLY THIS MORNING. PORTIONS OF PRAIRIE ROAD BETWEEN 310TH AND
340TH ROADS HAVE BEEN CLOSED DUE TO WATER OVER THE ROADWAY.
DOPPLER RADAR INDICATES THAT AROUND THREE INCHES OF RAIN...WITH
LOCALLY HIGHER AMOUNTS...HAS FALLEN ACROSS THE WARNED AREA SO FAR
THIS MORNING. A SECOND BATCH OF THUNDERSTORMS WILL MOVE INTO THE
AREA WITHIN THE NEXT HOUR...WHICH MAY EXACERBATE ALREADY SWOLLEN
CREEKS AND STREAMS.
* LOCATIONS IMPACTED INCLUDE...
MORRILL...
RESERVE...
HAMLIN...
IOWA SAC AND FOX RESERVATION...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
&&
LAT...LON 3999 9532 3987 9533 3989 9578 4000 9578
3999 9533
$$000
WGUS53 KTOP 151055
FFWTOP
KSC013-151300-
/O.EXT.KTOP.FF.W.0026.000000T0000Z-090615T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
555 AM CDT MON JUN 15 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
NORTHERN BROWN COUNTY IN NORTHEAST KANSAS...
* UNTIL 800 AM CDT
* AT 550 AM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN
NORTHERN BROWN COUNTY AS A RESULT OF THUNDERSTORMS OVER THE WARNED
AREA EARLY THIS MORNING. AN ADDITIONAL INCH OF PRECIPITATION IS
POSSIBLE AS A SECOND BATCH OF THUNDERSTORMS MOVES THROUGH THE REGION
BEFORE 8AM...WHICH WOULD EXACERBATE ONGOING FLOODING...AND MAY LEAD
TO ADDITIONAL FLOODING CONCERNS.
* LOCATIONS IMPACTED INCLUDE...
MORRILL...
RESERVE...
HAMLIN...
IOWA SAC AND FOX RESERVATION...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
&&
LAT...LON 3999 9532 3987 9533 3989 9578 4000 9578
3999 9533
$$000
WGUS73 KTOP 151256
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
756 AM CDT MON JUN 15 2009
KSC013-151306-
/O.EXP.KTOP.FF.W.0026.000000T0000Z-090615T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN-
756 AM CDT MON JUN 15 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 AM CDT FOR NORTHERN
BROWN COUNTY...
AT 756 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.
LAT...LON 3999 9532 3987 9533 3989 9578 4000 9578
3999 9533
$$
KONOPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 12:43 AM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 15, 12:43 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1243 AM CDT MON JUN 15 2009 .UPDATE... UPDATED FOR THE 06Z TAFS. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... PRIMARY FORECAST CONCERN LIES WITH CONVECTION EARLY THIS MORNING. VFR CONDITIONS START THE PERIOD...BUT DEVELOPING COMPLEX IN CENTRAL KANSAS WILL PUSH EASTWARD. MVFR VIS/CIG RESTRICTIONS ANTICIPATED WITH TSRA...POTENTIALLY LOWER WITH MORE ROBUST CONVECTION. VFR CIGS WILL RETURN WITH SUBSIDENCE BEHIND THE COMPLEX...BUT MODELS DEPICT LINGERING LOW LEVEL MOISTURE AFTER 18Z. WILL MAINTAIN SCT030 MENTION...BUT WILL WATCH FOR MVFR CIG POTENTIAL IN THAT TIME FRAME. BLAIR/LUNDE && PREV DISCUSSION... /ISSUED 340 PM CDT SUN JUN 14 2009/ DISCUSSION... THIS AFTERNOON THE WATER VAPOR SATELLITE LOOP SHOWS A SHORTWAVE MOVING NORTHEAST INTO SOUTHERN NEW MEXICO WITH ANOTHER WEAK WAVE MOVING INTO WESTERN OKLAHOMA. A FRONTAL BOUNDARY LAY ACROSS SOUTHERN KANSAS THIS AFTERNOON. SURFACE OBS AND SATELLITE SHOW THE WESTERN PORTION IN SOUTHWEST KANSAS MOVING SOUTHWARD. CLOUDS AND PRECIPITATION HAVE BEEN SPREADING NORTHWARD FROM NORTHERN OKLAHOMA. TONIGHT THE SCENARIO REMAINS COMPLEX WITH A BOUNDARY IN SOUTHERN KANSAS AND THE MAIN WARM FRONT IN THE TEXAS PANHANDLE INTO SOUTHERN OKLAHOMA. DEEP MOISTURE REMAINS TO THE SOUTH AND IS POISED TO MOVE NORTH WITH INCREASING LOW LEVEL JET TONIGHT. IN ADDITION THE IMPULSE OVER WESTERN OKLAHOMA WILL CONTINUE TO MOVE NORTHEAST INTO SOUTHERN KANSAS THIS EVENING. TONIGHT AND MONDAYS FORECAST WILL BE DEPENDANT ON THE FORMATION AND TRACK OF AN MCS ACROSS KANSAS. UNSTABLE AIRMASS WITH 1000-1500 J/KG OF CAPE ACROSS SOUTHERN KANSAS WITH VERY MOIST AIRMASS FROM SOUTHERN KANSAS INTO TEXAS. MODELS DIFFER ON THE PLACEMENT OF MCS TONIGHT ACROSS KANSAS. MOISTURE TRANSPORT VECTORS ARE FOCUSED INTO CENTRAL AND EAST CENTRAL KANSAS TONIGHT. CORFIDI VECTORS AND 850-300 MB THICKNESS SUGGEST AND EAST TO SOUTHEAST MOVEMENT TO THE STORMS TONIGHT. ALSO ATTENDANT SHEAR VALUES ARE FAVORABLE FOR SOME SEVERE STORMS WITH WINDS AND HAIL THE MAIN HAZARDS. ALSO HEAVY RAIN POTENTIAL IS GOOD AND COULD SEE SOME AREAS GET UP TO TWO INCHES OF RAIN. GFS KEEPS HEAVIEST RAIN ACROSS SOUTHERN KANSAS AND OKLAHOMA WITH ANOTHER CLUSTER OF STORMS DEVELOPING IN THE FRONT RANGE AND MOVING ACROSS NEBRASKA. NAM AND NEW 12Z ECMWF ZERO MORE IN ON NORTHEAST KANSAS TONIGHT AND MONDAY...THEREFORE WILL MAINTAIN LIKELY CHANCES TONIGHT AND WILL ALSO MENTION SOME LOCALLY HEAVY RAINFALL BOTH IN THE FORECAST AND IN THE HWO. LOWS TONIGHT WILL ONLY DROP OFF INTO THE 60S WITH SOME CLEARING IN THE AFTERNOON MONDAY TO SEND HIGHS BACK INTO THE UPPER 70S TO LOWER 80S. 53 ALTHOUGH MORE THUNDERSTORMS MAY DEVELOP INTO THE EVENING HOURS ALONG EXISTING FRONTAL/OUTFLOW BOUNDARIES...A MORE LIKELY SCENARIO WILL BE ANOTHER CONVECTIVE CLUSTER TO FORM AND MOVE EAST OFF THE HIGH PLAINS IN THE EVENING. FOLLOWED MORE OF A GFS SOLUTION. AS THE UPPER RIDGE AXIS TO THE SOUTH SHIFTS FURTHER WEST AND THE UPPER TROUGH IN THE NORTHERN PLAINS MOVES MORE TO THE EAST...FLOW ALOFT AND TRAJECTORY OF THIS CONVECTION OVERNIGHT MAY FAVOR A MORE SOUTHERLY TRACK. HOWEVER...WITH ALL OF THE UNKNOWN MESOSCALE EFFECTS FROM TONIGHT MCS LIKELY IMPACTING THIS AS WELL...WILL KEEP POPS IN THE HIGH CHANCE CATEGORY FOR NOW. EITHER WAY...WITH THE SHORTWAVE MOVING EAST TUESDAY AND STRONGLY VEERING AND WEAKENING LLVL FLOW IN ITS WAKE...DECREASING PRECIP CHANCES WEST TO EAST STILL LOOKS GOOD. STILL A SLIGHT CHANCE FOR CONVECTION TO DEVELOP NEAR BOUNDARY MOVING THROUGH ON TUESDAY AFTERNOON AND OVER THE SOUTHEAST TWO THIRDS OF THE CWA TUESDAY NIGHT AS RETURN FLOW SETS UP AGAIN IN RESPONSE TO BUILDING UPPER RIDGE ACROSS THE AREA. ALWAYS TOUGH TO DETERMINE AFFECTS OF OUTFLOW/RAINCOOLED AIR BEHIND AN MCS AS WELL AS AFFECTS OF WET GROUND AND CLOUDS...BUT ALL MAY COME INTO PLAY FOR TUESDAY. STILL...EXPECT ENOUGH AFTERNOON SUN AND WAA TO SUPPORT THE 80S ACROSS THE CWA...WITH THE COOLEST NORTHEAST AND WARMEST SOUTHWEST. AS THE UPPER RIDGE RAPIDLY AMPLIFIES...STRONG WAA DEVELOPS ACROSS THE AREA WEDNESDAY INTO THURSDAY AHEAD OF ANOTHER ADVANCING TROUGH THROUGH THE NORTHERN PLAINS. DESPITE THE POSSIBILITY OF WET SOILS OVER A GOOD PART OF THE CWA...850 TEMPS WELL INTO THE MID 20S C SHOULD SUPPORT HIGHS IN THE LOWER 90S WEDNESDAY AND THE LOW TO MID 90S THURSDAY BEFORE THE UPPER TROUGH AND ASSOCIATED FRONT MOVE THROUGH THE AREA THURSDAY NIGHT/EARLY FRIDAY. MODELS A MUCH MORE CONSISTENT WITH THIS SCENARIO AND HAVE ADDED A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT AND LOWERED HIGH TEMPS INTO FRIDAY AND SATURDAY...THEN KEPT HIGHS IN THE MID/UPPER 80S SUNDAY. ALSO KEPT THIS PORTION OF THE EXTENDED DRY AS WELL AS STRONG UPPER RIDGING HOLDS OVER THE HIGH PLAINS. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 14, 2:58 PM CDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TO ADD INFO TO LAST PARAGRAPH NATIONAL WEATHER SERVICE TOPEKA KS 258 PM CDT SUN JUN 14 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-151400- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 258 PM CDT SUN JUN 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS THE OUTLOOK AREA...SOME OF THE STORMS MAY BE SEVERE WITH STRONG WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL POSSIBLE. THE LOCALLY HEAVY RAINFALL COULD LEAD TO FLOODING OR FLASH FLOODING LATER TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY MAINLY DURING THE MORNING HOURS. HOWEVER...THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN ACROSS THE CENTRAL PLAINS ON MONDAY NIGHT AND AGAIN TUESDAY NIGHT. THE LOCATION AND TRACK OF THESE THUNDERSTORM COMPLEXES ARE UNCERTAIN AT THIS TIME. IF THESE STORMS MOVE ACROSS THE OUTLOOK AREA THEY MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN...ESPECIALLY IF STORMS MOVE REPEATEDLY OVER THE SAME AREA. THERE WILL BE ANOTHER POSSIBILITY OF THUNDERSTORMS THURSDAY NIGHT ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 1:32 AM CDT | Areal Flood Advisory | TOP | Brown | 88 min |
| Jun 15, 7:41 AM CDT | Areal Flood Advisory | TOP | Shawnee | 64 min |
| Jun 15, 3:24 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 15 hr |
| Jun 15, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 46 min |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.